PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Rash

(Click the link to comment and to vote – voting not working through email, sorry!)

You are seeing a previously healthy 9-month old boy brought in for rash. The child had 3 days of fever. He was seen yesterday evening at an urgent care and diagnosed with otitis media and prescribed amoxicillin. He has never taken any antibiotics before. This morning, his fever was gone, but he developed a blanching pink maculopapular rash on the torso that spread to the extremities and face later in the afternoon. He does not seem to be itchy. He has been well appearing and eating normally throughout his illness. 

What is the most likely cause of his rash?
7 votes
A&IDermIDPharm

pemsou5_wp • April 6, 2021


Previous Post

Next Post

Comments

  1. Kelly April 7, 2021 - 1:14 am Reply

    E) Sixth disease aka roseola infantum (exanthem subitum)
    A high fever in a well-appearing infant for 3 days followed by a maculopapular viral exanthem-like rash as the fever falls is classic for roseola. Roseola, most commonly caused by HHV-6, peaks in the second half of the first year of life. The classic numbering system for pediatric infectious exanthems was as follows: 1st measles, 2nd scarlet fever (Group A Strep), 3rd rubella, 4th “Duke’s disease” may not exist or may have been staphylococcal, 5th parvovirus B19, and 6th roseola (HHV-6 and HHV-7 mainly). Amoxicillin rarely causes an immediate IgE-mediated allergy, which would typically be itchy urticaria. More commonly, it causes a non IgE-mediated maculopapular rash on the trunk, usually beginning > 72 hours after starting amoxicillin for a penicillin-naïve patient. This rash occurs in 3-10% of those who take amoxicillin (80-90% of those with EBV), predominates on the trunk, and fades spontaneously over the next 3-6 days.

Leave a Reply

Your email address will not be published / Required fields are marked *